Hepatotoxicity Due to Atractylis gummifera-L

J Toxicol Clin Toxicol. 1988;26(7):487-93. doi: 10.3109/15563658809038564.

Abstract

The authors describe an intoxication by Atractylis gummifera in a 7-year old boy who drunk an extract made from the plant's root as traditional medicine. He was admitted to the Hospital 2 days after ingestion, in coma stage II, with epigastric pain, vomiting and general anxiety. Laboratory findings showed severe hepatocellular damage and acute renal failure. In spite of all treatment and therapeutic efforts, the boy died 8 days after admission. A postmortem histopathological study of the liver confirmed the panlobular hepatic necrosis and allowed the differential diagnosis of the intoxication from Reye syndrome.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Child
  • Coma / chemically induced
  • Humans
  • Liver / pathology
  • Male
  • Necrosis
  • Plant Extracts / poisoning*

Substances

  • Plant Extracts